Alabama, 2011

Hail and Damaging Winds in Alabama, June 15 to 18, 2011

June 15 to 18, 2011 · NWS BMX · 32 events in 14 counties and zones

A weak stalled out frontal system caused several days of isolated to scattered showers and thunderstorms across Central Alabama. Some storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$36,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak stalled out frontal system caused several days of isolated to scattered showers and thunderstorms across Central Alabama. Some storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 15, 11:21 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 15, 11:21 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT WED JUN 15 2011

.UPDATE...
DISCUSSION.

&&

.DISCUSSION...

A FEW OUTFLOW BOUNDARIES/BORES WERE NOTED ACROSS FAR NORTHWEST
PARTS OF CENTRAL ALABAMA LATE THIS MORNING. CUMULUS CLOUDS WERE
ALREADY DEVELOPING NEAR THESE BOUNDARIES AND A FEW THUNDERSTORMS
INTO THE TENNESSEE VALLEY. UPPER TROF LOCATED NEAR THE MISSISSIPPI
RIVER VALLEY WILL MOVE EASTWARD THE REMAINDER OF THE AFTERNOON AND
EVENING. THE ATMOSPHERE OVERHEAD IS BECOMING INCREASINGLY UNSTABLE
WITH A NOTED MOISTURE AXIS OVER WESTERN AREAS. COOLER 500
TEMPS....BETTER LAPSE RATES SHOULD LEAD TO BETTER COVERAGE TODAY.
BELIEVE THUNDERSTORMS WILL DEVELOP NORTH AND WEST AND THEN MOVE
EASTWARD. THE BEST COVERAGE THIS AFTERNOON SHOULD BE NEARER TO THE
TENNESSEE VALLEY BUT WILL BE HIGHLY DEPENDENT ON REALIZED
INSTABILITY AND OUTFLOWS BOUNDARY INTERACTIONS. ALTHOUGH
DRIER...SOUTHEAST LOCATIONS ARE VERY UNSTABLE IF IT CAN BE
REALIZED WITH SOME EXTRA FORCING. WILL KEEP ISOLATED TO SCATTERED
POPS IN ALL LOCATIONS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS 50 TO 70 MPH AND LARGE HAIL. THE STORMS WILL
LOSE A BIT OF THEIR PUNCH DURING THE EVENING HOURS...BUT AS THE
TROF CROSSES...THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT
AREA WIDE.

TEMPERATURES GENERALLY ON QUE TODAY WITH SOME ADJUSTMENTS FOR TRENDS.

75

&&

.AVIATION...18Z TAF DISCUSSION.

ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER
LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY
BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST
AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF
THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE
SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE
SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE
AFTERNOON AND EVENING.

WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST
UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG
DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE
RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL
DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND
EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

75/27
Hazardous weather outlook, Jun 15, 11:23 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED JUN 15 2011

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1223 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS
GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER
TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50
TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE
IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL
FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND
HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING.

75

In the hours before

Special weather statement, Jun 15, 1:43 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011

ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  CEDAR BLUFF...
  SAND ROCK...
  WEISS LAKE...
  GAYLESVILLE...

&&

LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
      3412 8579 3412 8582 3414 8584 3424 8585
      3424 8582 3426 8580 3426 8578 3437 8566
      3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577

27

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 10 hail, 1 lightning. Local standard time, as filed.

Hail, Cherokee

When
June 15, 1:52 PM CST
Where
Cherokee County, 2.44 mi SSW of Sand Rock
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.249, -85.770

Hail, Cherokee

When
June 15, 2:03 PM CST
Where
Cherokee County, 1.2 mi SSE of Congo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.284, -85.643

Hail, Cherokee

When
June 15, 2:07 PM CST
Where
Cherokee County, 2.04 mi NNW of Cedar Bluff
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.248, -85.612

Hail, Cherokee

When
June 15, 3:30 PM CST
Where
Cherokee County, 0.9 mi NW of Forney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.090, -85.480

Hail, St. Clair

When
June 15, 9:24 PM CST
Where
St. Clair County, 1.65 mi NNE of Eden
Measured
1 in hail
Reported by
Public
Coordinates
33.602, -86.309

Hail, Macon

When
June 16, 9:33 AM CST
Where
Macon County, 3.93 mi WNW of Notasulga
Measured
1 in hail
Reported by
Public
Coordinates
32.582, -85.736

Hail, Lee

When
June 16, 10:29 AM CST
Where
Lee County, 3.76 mi NE of Mitchell Xrd
Measured
1 in hail
Reported by
Public
Coordinates
32.563, -85.349

Thunderstorm Wind, Sumter

When
June 16, 1:30 PM CST
Where
Sumter County, 5.39 mi SW of Soctum Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.337, -88.184

Large tree limbs were snapped off, which landed in the roadway, near the intersection of AL-17 and CR-10.

Lightning, Winston

When
June 16, 2:20 PM CST
Where
Winston County, 0.49 mi SE of Meek
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.076, -87.213

An 11 year old male was injured when lightning struck near his home in Arley. In addition, the home sustained minor damage. As a thunderstorm complex was moving out of the area, a bolt of lightning hit the driveway outside the home, moving through part of the porch structure, striking the male.

Thunderstorm Wind, Jefferson

When
June 16, 6:30 PM CST
Where
Jefferson County, 1.32 mi NE of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.412, -86.762

The canopy of a convenience store was ripped off and landed on a vehicle.

Hail, Jefferson

When
June 16, 6:45 PM CST
Where
Jefferson County, 1.86 mi WNW of Vestavia Hills
Measured
0.88 in hail
Reported by
Public
Coordinates
33.410, -86.810

Thunderstorm Wind, Jefferson

When
June 17, 10:50 AM CST
Where
Jefferson County, 1.27 mi WNW of Center Pt
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.638, -86.700

A tree was blown down onto 6th Street NW, near Center Point.

Thunderstorm Wind, Jefferson

When
June 17, 10:55 AM CST
Where
Jefferson County, 0.58 mi E of Spaulding
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.380, -86.960

Several trees were blown down in Bessemer.

Thunderstorm Wind, Jefferson

When
June 17, 10:55 AM CST
Where
Jefferson County, 0.76 mi ESE of Center Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.626, -86.668

A few trees and a couple of power poles were blown down on Springville Road.

Thunderstorm Wind, Jefferson

When
June 17, 10:59 AM CST
Where
Jefferson County, 0.69 mi N of Center Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.640, -86.680

Trees were blown down onto power lines in Center Point.

Hail, Blount

When
June 17, 11:00 AM CST
Where
Blount County, 0.69 mi N of Locust Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
33.910, -86.620

Thunderstorm Wind, Shelby

When
June 17, 11:06 AM CST
Where
Shelby County, 0.69 mi S of Helena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.290, -86.850

A few trees were blown down in Helena.

Thunderstorm Wind, Shelby

When
June 17, 11:08 AM CST
Where
Shelby County, 3.22 mi NE of Quito
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.407, -86.705

A tree was blown down onto Valleydale Road at Inverness Lane.

Thunderstorm Wind, St. Clair

When
June 17, 11:10 AM CST
Where
St. Clair County, 1.93 mi SSW of Springville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.744, -86.483

A tree was blown down, blocking Mountain View Road in Springville.

Thunderstorm Wind, Shelby

When
June 17, 11:12 AM CST
Where
Shelby County, 1.87 mi ESE of Genery
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.290, -86.890

A tree was blown down onto Elvira Road, at CR-52.

Thunderstorm Wind, Shelby

When
June 17, 11:20 AM CST
Where
Shelby County, 1.23 mi ENE of Scotrock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.257, -86.800

Power lines were blown down onto Simmsville Road, at CR-68.

Thunderstorm Wind, Shelby

When
June 17, 11:25 AM CST
Where
Shelby County, 2.21 mi NE of Montevallo Flyng X R
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.170, -86.821

Trees were blown down on Eddings Lane, off AL-119 south of Alabaster.

Thunderstorm Wind, Talladega

When
June 17, 12:05 PM CST
Where
Talladega County, 1.86 mi ESE of Talladega
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.418, -86.071

A tree was blown down onto Mountain View Road, just off of AL-77.

Thunderstorm Wind, Coosa

When
June 17, 12:13 PM CST
Where
Coosa County, 0.69 mi N of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.090, -86.250

A large tree fell onto an 18-wheeler on AL-21, near the Stewartville community.

Thunderstorm Wind, Autauga

When
June 17, 12:40 PM CST
Where
Autauga County, 2 mi SE of Pine Flat
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
32.632, -86.423

A tree was blown down onto CR-85.

Thunderstorm Wind, Elmore

When
June 17, 12:49 PM CST
Where
Elmore County, Coosada
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.500, -86.330

Single trees were blown down in several locations around Coosada and Wetumpka.

Thunderstorm Wind, Autauga

When
June 17, 1:00 PM CST
Where
Autauga County, 0.69 mi S of Prattmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.460, -86.450

Several trees were blown down in and around Prattville.

Thunderstorm Wind, Elmore

When
June 17, 1:00 PM CST
Where
Elmore County, Millbrook
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.480, -86.370

A tree was blown down at the Alabama Nature Center in Millbrook.

Hail, Lee

When
June 17, 1:55 PM CST
Where
Lee County, 1.16 mi W of Chewacla
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.620, -85.340

Thunderstorm Wind, Russell

When
June 17, 2:22 PM CST
Where
Russell County, 2 mi W of Ladonia
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
32.471, -85.104

A large tree was blown down onto CR-208, near US-80.

Thunderstorm Wind, Russell

When
June 17, 2:25 PM CST
Where
Russell County, 0.86 mi W of Ladonia
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.469, -85.085

An awning was blown off a car wash building along US-80 in the Ladonia community.

Thunderstorm Wind, Cherokee

When
June 18, 2:55 PM CST
Where
Cherokee County, 1.05 mi S of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.385, -85.584

Power lines were blown down on CR-46, near CR-15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327173, 327175, 327176, 327177, 327180, 327182, 327183, 327184, 329455, 327188, 327189, 327191, 327193, 327195, 327196, 327198, 327199, 327200, 327202, 327225, 327206, 327211, 327231, 327234, 327235, 327238, 327239, 327242, 327243, 327247, 327248, 327250.